WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Counteracting Weight Gain from Antipsychotic Medications

antipsychotic side effects
Emma Yasinski
Emma Yasinski Staff Writer

A common side effect of antipsychotic medications is that they can cause users to gain weight. Now researchers believe they have found a way to counteract that weight gain.

Scientists from the University of Texas Southwestern Medical Center discovered that serotonin 2C receptors interacting with antipsychotic medications for schizophrenia and depression leads to the increase in weight. Similar side effects occur with other metabolic changing drugs, such as many types of birth control and thyroid medications.

According to the study, published in the Journal of Clinical Investigation, many people who use antipsychotics have found that after using these drugs for an extended period of time they experience side effects such as blood fat abnormalities, type 2 diabetes and weight gain. This has also been tested on laboratory mice with similar results and negative side effects — researchers found that the mice given the antipsychotic drug olanzapine (brand name Zyprexa) showed metabolic changes, as well as higher food intake and weight gain.

However, genetically modified mice that did not have the serotonin 2C receptors that were exposed to antipsychotic drugs such as olanzapine did not have a decrease in metabolic rates or gain weight. Ultimately, the serotonin 2C receptors were at fault. Researchers found that giving the weight-loss drug lorcaserin (brand name Belviq), which activates the 2C receptors, counteracted decreased metabolic rates and prevented weight gain in the mice.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x